Alert archive / Tennessee / Flash Flood Warnings in 2019

Flash Flood Warning 24, NWS Morristown, TN

August 23, 2019Greene County, Hawkins County, Washington County, Tennessee

NWS Morristown, TN issued this flash flood warning at Aug 23, 2019, 10:37 PM EDT for Greene County, Hawkins County, Washington County, Tennessee. It was in force for 113 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Aug 23, 2019, 10:37 PM EDT (02:37 UTC)
Expired
Aug 24, 2019, 12:30 AM EDT
In force
113 min
Issued by
NWS Morristown, TN
Area
Storm-based polygon
Flood severity
None

Counties Greene County, TN, Hawkins County, TN, Washington County, TN

The radar

The Knoxville radar (KMRX), 59 km from the middle of the area, began a volume at 02:39 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Morristown, TN wrote its last area forecast discussion before this flash flood warning went out at Aug 23, 10:13 PM EDT, 24 minutes earlier.

Area forecast discussion, Aug 23, 10:13 PM EDT, 24 minutes before
Area Forecast Discussion
National Weather Service Morristown TN
1013 PM EDT Fri Aug 23 2019

.DISCUSSION...
Current observations show a surface front located across northern
parts of the forecast area, and this area of boundary layer
convergence is responsible for the scattered showers and isolated
thunderstorms across the northern plateau and NE TN. With the loss
of daytime heating and decreasing instability, expect a decrease
in coverage during the next few hours with only a few isolated
showers late tonight along and south of this cold front. In areas
that received precipitation today and have a clearing sky, some fog
is likely, especially across the northern half of the forecast
area. However, extent of fog is uncertain and will be dependent
on the amount of clearing and magnitude of northerly dry air
advection. Made some minor adjustments to PoPs and hourly grids to
reflect current observations.

&&

.PRELIMINARY POINT TEMPS/POPS...
Chattanooga Airport, TN             72  90  71  82 /  40  40  50  60
Knoxville McGhee Tyson Airport, TN  69  86  68  82 /  50  40  40  50
Oak Ridge, TN                       68  86  68  82 /  50  30  30  50
Tri Cities Airport, TN              65  79  63  79 /  40  50  30  20

&&

.MRX WATCHES/WARNINGS/ADVISORIES...
NC...None.
TN...None.
VA...None.
&&

JB
Hazardous weather outlook, Aug 23, 3:24 PM EDT, 7 hours 13 minutes before
Hazardous Weather Outlook
National Weather Service Morristown TN
324 PM EDT Fri Aug 23 2019

NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-
005-006-008-241930-
Cherokee-Clay-Scott-Campbell-Claiborne-Hancock-Hawkins-Sullivan-
Johnson-Morgan-Anderson-Union-Grainger-Hamblen-Northwest Cocke-
Cocke Smoky Mountains-Northwest Greene-Southeast Greene-
Washington-Unicoi-Northwest Carter-Southeast Carter-Roane-Loudon-
Knox-Jefferson-Northwest Blount-Blount Smoky Mountains-
North Sevier-Sevier Smoky Mountains-Sequatchie-Bledsoe-Rhea-Meigs-
McMinn-Northwest Monroe-Southeast Monroe-Marion-Hamilton-Bradley-
West Polk-East Polk-Lee-Wise-Russell-
324 PM EDT Fri Aug 23 2019 /224 PM CDT Fri Aug 23 2019/

This Hazardous Weather Outlook is for portions of southwest North
Carolina...east Tennessee and southwest Virginia.

.DAY ONE...This Afternoon and Tonight

Showers and thunderstorms are expected to continue this afternoon
and evening, a few of them could be strong to severe through early
evening and produce damaging winds. Another threat will be for
isolated flooding with heavy rainfall from slow moving
thunderstorms.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated at this time. Reports of
severe weather or flooding are encouraged and may be made on our
website at www.weather.gov/mrx/.

TD

In the hours before

Special weather statement, Aug 23, 6:40 PM EDT, 3 hours 57 minutes before
Special Weather Statement
National Weather Service Morristown TN
640 PM EDT Fri Aug 23 2019

TNZ014-037-038-232330-
Claiborne TN-Union TN-Grainger TN-
640 PM EDT Fri Aug 23 2019

...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL CLAIBORNE...WESTERN
GRAINGER AND EAST CENTRAL UNION COUNTIES UNTIL 730 PM EDT...

At 640 PM EDT, Doppler radar was tracking a strong thunderstorm 7
miles south of New Tazewell, or 8 miles northwest of Rutledge, moving
southeast at 5 mph.

Winds in excess of 45 mph will be possible with this storm.

Locations impacted include...
Rutledge, New Tazewell, Lone Mountain, Joppa, Buffalo Springs, Rose
Hill and Sandlick.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3632 8339 3620 8355 3616 8359 3617 8360
      3615 8360 3614 8362 3615 8364 3614 8364
      3633 8379 3645 8363
TIME...MOT...LOC 2240Z 315DEG 5KT 3634 8365

DH
Special weather statement, Aug 23, 7:40 PM EDT, 2 hours 57 minutes before
Special Weather Statement
National Weather Service Morristown TN
740 PM EDT Fri Aug 23 2019

TNZ012-013-035-036-240030-
Anderson TN-Scott TN-Campbell TN-Morgan TN-
740 PM EDT Fri Aug 23 2019

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL MORGAN...CENTRAL
ANDERSON...SOUTHWESTERN CAMPBELL AND SOUTHEASTERN SCOTT COUNTIES
UNTIL 830 PM EDT...

At 739 PM EDT, Doppler radar was tracking a strong thunderstorm 7
miles northeast of Wartburg, moving east at 20 mph.

Pea size hail and winds in excess of 50 mph will be possible with
this storm.

Locations impacted include...
Clinton, La Follette, Wartburg, Jacksboro, Caryville, Rocky Top,
Norris, Sunbright, Smokey Junction, Rosedale, Disney, Cove Lake State
Park, Frozen Head State Park and Petros.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3608 8466 3623 8472 3639 8414 3612 8407
TIME...MOT...LOC 2339Z 256DEG 19KT 3619 8451

DH
Special weather statement, Aug 23, 8:42 PM EDT, 1 hour 55 minutes before
Special Weather Statement
National Weather Service Morristown TN
842 PM EDT Fri Aug 23 2019

TNZ012-013-036-037-240130-
Anderson TN-Union TN-Scott TN-Campbell TN-
842 PM EDT Fri Aug 23 2019

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN ANDERSON...
CAMPBELL...WEST CENTRAL UNION AND SOUTHEASTERN SCOTT COUNTIES UNTIL
930 PM EDT...

At 841 PM EDT, Doppler radar was tracking a strong thunderstorm near
Jacksboro, or 10 miles west of La Follette, moving east northeast at
20 mph.

Pea size hail and winds in excess of 50 mph will be possible with
this storm.

Locations impacted include...
La Follette, Jacksboro, Huntsville, Helenwood, Jellico, Caryville,
Rocky Top, Norris, Norris Dam State Park, Elk Valley, Smokey
Junction, Disney, Cove Lake State Park, Fincastle, Royal Blue, Norma,
Robbins and Big Ridge State Park.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3622 8438 3639 8463 3658 8412 3623 8391
TIME...MOT...LOC 0041Z 259DEG 17KT 3633 8431

DH

The office that day

Everything else NWS Morristown, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 23, 8:38 PM EDTAreal Flood AdvisoryMRXLoudon, McMinn, Meigs, Monroe, Roane2 hr
Aug 23, 8:42 PM EDTSpecial Weather StatementMRXCampbell, Scott48 min
Aug 23, 9:49 PM EDTAreal Flood AdvisoryMRXGreene, Hawkins, Washington116 min

Nearby

Flash Flood Warnings in Tennessee, 2019Every flash flood warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive.